Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS New York, NY

July 1, 2001Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 5:04 PM EDT for Suffolk County, New York. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 5:04 PM EDT (21:04 UTC)
Expired
Jul 1, 2001, 5:45 PM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:15 PM EDTThunderstorm Wind 52 ERiverhead, NY
Jul 1, 5:45 PM EDTThunderstorm Wind 52 ESouthampton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 012105
SVROKX

NYC103-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
504 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WADING RIVER...OR ABOUT 2 MILES WEST OF
  WADING RIVER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVER CALVERTON AT 510 PM EDT
  2 MILES NORTH OF RIVERHEAD AT 520 PM EDT
  4 MILES SOUTH OF MATTITUCK AT 525 PM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4103 7296 4086 7296 4091 7252 4106 7255

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT SUN JUL 1 2001

A STRONG UPPER TROF WILL MOVE ACROSS THE NORTHEAST TONIGHT AND THEN
MOVE ACROSS THE CANADIAN MARITIMES ON MONDAY. THE FLOW WILL THEN
BECOME ZONAL LATE MONDAY NIGHT AND TUESDAY. AT THE SURFACE...A COLD
FRONT WILL MOVE OFF THE COAST TONIGHT PRECEDED AND ACCOMPANIED BY
SCATTERED SHOWERS AND TSTMS. SOME OF THE TSTMS MAY BE SEVERE. MUCH
DRIER AND COOLER AIR WILL SPREAD OVER THE REGION LATE TONIGHT AND
MONDAY. HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY NIGHT AND MOVE
OFF THE MID ATLANTIC COAST ON TUESDAY. ANOTHER COLD FRONT WILL
APPROACH FROM THE WEST ON WEDNESDAY BRINGING A THREAT OF SHOWERS.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW SEASONAL LEVELS FOR THE
NEXT FEW DAYS. A SCA WILL REMAIN IN EFFECT FOR STRONG WINDS TONIGHT
INTO EARLY MONDAY.

.OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.

l

In the hours before

Local storm report, Jul 1, 1:15 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
115 PM EDT SUN JUL 01 2001

...DAMAGE REPORT FROM EARLY TODAY...

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 AM    SOUTHAMPTON               NY   WIND DAMAGE
07/01/01   SUFFOLK                        SEVERAL LARGE TREES
                                          KNOCKED DOWN
                                          (TIME APPROX)
Local storm report, Jul 1, 3:59 PM EDT, 1 hour 5 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SUN JUL 01 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    NEWTOWN                   CT   WIND DAMAGE
06/30/01   FAIRFIELD                      2 TREES DOWN...WIRES DOWN

0720 PM    SEYMOUR                   CT   WIND DAMAGE
06/30/01   NEW HAVEN                      TREE LIMBS AND TREE DOWN

0725 PM    SHELTON                   CT   WIND DAMAGE
06/30/01   FAIRFIELD                      TREE LIMBS DOWN...SEVERAL
                                          HOUSES STRUCK BY LIGHTNING

0725 PM    ANSONIA                   CT   WIND DAMAGE
06/30/01   NEW HAVEN                      TREE LIMBS AND TREE DOWN

0100 AM    HAMPTON BAYS              NY   TORNADO
07/01/01   SUFFOLK                        THUNDERSTORMS CAUSED
                                          DAMAGE IN HAMPTON BAYS,
                                          ACROSS PARTS OF
                                          SOUTHAMPTON, WATERMILL,
                                          AND BRIDGEHAMPTON.

0200 AM    SOUTHAMPTON               NY   WIND DAMAGE
07/01/01   SUFFOLK                        SEVERAL LARGE TREES
                                          KNOCKED DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:14 AM EDTSevere Thunderstorm WarningOKXRichmond46 min
Jul 1, 1:18 AM EDTSevere Thunderstorm WarningOKXNassau, Suffolk42 min
Jul 1, 3:07 PM EDTSevere Thunderstorm WarningOKXOrange38 min
Jul 1, 3:37 PM EDTSevere Thunderstorm WarningOKXRockland23 min
Jul 1, 3:49 PM EDTSevere Thunderstorm WarningOKXSuffolk41 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningOKXPutnam52 min
Jul 1, 4:26 PM EDTSevere Thunderstorm WarningOKXNassau34 min
Jul 1, 4:48 PM EDTSevere Thunderstorm WarningOKXRockland27 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningOKXSuffolk38 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.